Ask Leyla: What’s the proper procedure for taking probiotics after being prescribed antibiotics?

Share:

| By Leyla Muedin MS, RD, CDN

Q: I know that antibiotics can affect my gut health, and have heard probiotics can help limit their side effects. When one must take an antibiotic, how should the probiotic be timed so the two don’t interfere with each other? 

Should the probiotic dose be increased while taking the antibiotic?

ts_pillbottle_sm2A: Antibiotics do a very good job at killing infection-causing bacteria, but unfortunately they also wipe out the beneficial bacteria that’s part of a healthy microbiome. When that happens, other opportunistic bacteria such as candida albicans can overgrow and cause further suppression of the immune system as well as intestinal permeability (aka leaky gut), IBS and other ailments such as C. difficile (a cause of chronic diarrhea). Those with a history of frequent antibiotic use can attest to this. 

It’s absolutely true that good health begins in the gut, so the objective is to keep the gut teeming with beneficial flora. Toward that end, it is best to take a good quality probiotic such as Culturelle, or Saccharomyces boulardii. In fact, the benefits of S. boulardii in controlling antibiotic associated diarrhea are shown in the scientific literature. Other studies failed to show a benefit with probiotic use but this may be secondary to lack of follow up with study subjects on their exposure to antibiotics as described by critical researchers. 

The key to dosing is to take the antibiotic away from the probiotic by at least two hours. Doubling up on the dose of probiotics is also helpful. I would recommend you continue taking your probiotics long after you’ve finished your course of antibiotics in an effort to rebalance your microbiome. 

1,681 total views, 3 views today

Share:

Recommended Articles

TWITTER